What can be used to treat antibiotic associated diarrhea?

Flagyl/Vancomycin. Antibiotics (especially clindamycin) select for the overproliferation of clostridium difficile in the colon which can lead to profuse, watery diarrhea (and ultimately megacolon). For severe cases, a course of Metronidazole (flagyl) or vancomycin is the mainstay therapy. Fidaxomicin (dificid) is a newer drug that is also being used to selectively target pathogenic c. Difficile.
Probiotics. Antibiotic associated diarrhea is best treated with probiotic preparations like vsl#3 and florastor. It will usually resolve on stopping the antibiotic or changing to a more narrow spectrum drug that is well absorbed in the small bowel. Antibiotic induced c. Difficile colitis needs oral vancomycin or Metronidazole treatment.
Several things. Imodium, (loperamide) pepto-bismol, and kaopectate are all good.

Related Questions

Any tips for dealing with antibiotic-associated diarrhea?

Probiotics. Yes you can help preventing it taking probiotocs during antibiotic therapy and few weeks afterwards. I like align or florastror you ca get them otc.
C.difficile needs Rx. C.Difficile is pathogenic in older children & adults (whose colonic microflora are altered by antibiotics, chemotherapy, salmonella/shigella). C.Diff causes pseudomembranous & other colitis, complicates inflammatory bowel disease, causes fulminant transmural extension, perforation with peritonitis, toxic megacolon. Florastor is otc probiotic that may help suppress c.Diff, but if sick get treated.

What are some good treatments for antibiotic-associated diarrhea?

Stop abx. Ideally if possible, stop the offending agent in this case the antibiotic (abx). You probably also want to make sure it's not a c-diff infection. The timing of the diarrhea as well as some stool tests can help determine that.
Probiotics. In addition to making sure it is not a clostridium difficile associated diarrhea as a result of antibiotics, probiotics that have acidophilus and bifidobacterium can help to reestablish good colon health by keeping the balance of bacteria as it should be/

I had antibiotic associated diarrhea bad after being on 2 differnt Antibiotics. Been on probiotics. How long before I can take antibiotics again?

Depends. The answer depends on many factors. Did you have an infection with C. difficile? How severe? Which antibiotic contributed to your infection? What is the severity of the new illness requiring antibiotics? Will it need to be treated with the same antibiotic that gave you troubles before? As you can see, the answer is complex, and will need to be addressed by your physician at the time. Good luck!
Remember. If you have an infection that warrants antibiotic therapy, I would be hard pressed to withhold therapy over concerns of diarrhea. Though is someone has a borderline indication for antibiotics, it would make me pause. Probably the most important thing to make sure has been ruled out is a concerning form of diarrhea that can occur after antibiotic exposure, known a clostridium difficile diarrhea.

Why can't you take lomotil (diphenoxylat and atropine) if you have antibiotic associated diarrhea?

Thanks for asking! Lomotil (diphenoxylat and atropine) can make c. Difficile diarrhea much more severe, and c. Difficile diarrhea is one type of antibiotic-associated diarrhea. Until you know that you don't have c. Difficile, you should avoid medications like lomotil (diphenoxylat and atropine).

Have to on low dose augmentin (amoxicillin and clavulanate) to prevent utis I get. Will taking strong probiotics prevent c-diff and crohns, or antibiotic associated diarrhea?

Possibly. Using a probiotic or eating unpasteurized yogurt will help to keep your bowel flora more stable and reduce the risk of clostrid. Difficile infection. It will have nothing to do with crohn's disease.
Maybe. Augmentin (amoxicillin and clavulanate) is a pretty broad spectrum antibiotic. See if the doc can give you a narrower abx. I would definitely take probiotics but that may not prevent cdiff. Crohn's does not come from taking augmentin (amoxicillin and clavulanate).
See below. Probiotics have been shown to decrease the risk of c. Difficile disease and aad but does not totally prevent them. Antibiotic administration has nothing to do with getting crohn's disease.
Yes (not Crohn's) but. Probiotics should reduce risk of c. Diff. & diarrhea- esp. Sacchromyces boulardii & culturelle. Augmentin (amoxicillin and clavulanate) shouldn't increase risk of crohn's. However, I advise you try d-mannose before antibiotics. This is a totally safe treatment that prevents the 90% of uti's caused by e. Coli. Your doc probably doesn't know about it! See http://tahomaclinicblog. Com/d-mannose-for-bladder-and-kidney-infections/.
Why Augmentin (amoxicillin and clavulanate)? As a urologist, I would question the use of augmentin, (amoxicillin and clavulanate) which is very broad spectrum, as a prophylactic antibiotic. Discuss other antimicrobials such as Nitrofurantoin or trimethoprim with your physician or see a urologist.